Alert archive / Hawaii / Gale Watches in 2021

Gale Watch 2, NWS Honolulu, HI

January 23, 2021

NWS Honolulu, HI issued this gale watch at Jan 23, 2021, 3:53 AM HST. It took effect at Jan 24, 2021, 6:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 23, 2021, 3:53 AM HST (13:53 UTC)
In effect from
Jan 24, 2021, 6:00 PM HST
Expired
Jan 24, 2021, 3:27 AM HST
In force
Issued by
NWS Honolulu, HI

The text

As transmitted.

836 
WHHW70 PHFO 231353
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
353 AM HST Sat Jan 23 2021

PHZ110>118-120-122>124-240300-
/O.EXT.PHFO.SC.Y.0004.000000T0000Z-210127T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
353 AM HST Sat Jan 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...East winds to 30 kt with higher gusts and seas 8 to 13 
  feet.

* WHERE...All coastal waters except Alenuihaha Channel and Maalaea
  Bay.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ119-240300-
/O.EXT.PHFO.SC.Y.0007.000000T0000Z-210127T0400Z/
Maalaea Bay-
353 AM HST Sat Jan 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...North winds to 30 kt with higher gusts.

* WHERE...Maalaea Bay.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ121-240300-
/O.CON.PHFO.SC.Y.0004.000000T0000Z-210125T0400Z/
/O.NEW.PHFO.GL.A.0002.210125T0400Z-210127T0400Z/
Alenuihaha Channel-
353 AM HST Sat Jan 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, east winds to 30 kt with
  higher gusts and seas 7 to 12 feet. For the Gale Watch, east 
  winds to 35 kt and seas 9 to 14 feet possible.

* WHERE...Alenuihaha Channel.

* WHEN...For the Small Craft Advisory, until 6 PM HST Sunday. 
  For the Gale Watch, from Sunday evening through Tuesday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
2 follow-up statements
084 
WHHW70 PHFO 240154
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
354 PM HST Sat Jan 23 2021

PHZ121-241500-
/O.CON.PHFO.SC.Y.0004.000000T0000Z-210125T0400Z/
/O.CON.PHFO.GL.A.0002.210125T0400Z-210127T0400Z/
Alenuihaha Channel-
354 PM HST Sat Jan 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
TUESDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, east winds to 30 kt with 
  higher gusts and seas 7 to 12 feet. For the Gale Watch, east 
  winds to 35 kt and seas 9 to 14 feet possible.

* WHERE...Alenuihaha Channel.

* WHEN...For the Small Craft Advisory, until 6 PM HST Sunday. 
  For the Gale Watch, from Sunday evening through Tuesday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PHZ110>118-120-122>124-241500-
/O.CON.PHFO.SC.Y.0004.000000T0000Z-210127T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
354 PM HST Sat Jan 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
TUESDAY...

* WHAT...East winds to 30 kt with higher gusts and seas 8 to 13 
  feet.

* WHERE...All coastal waters except Alenuihaha Channel and 
  Maalaea Bay.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ119-241500-
/O.CON.PHFO.SC.Y.0007.000000T0000Z-210127T0400Z/
Maalaea Bay-
354 PM HST Sat Jan 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
TUESDAY...

* WHAT...North winds to 30 kt with higher gusts.

* WHERE...Maalaea Bay.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
201 
WHHW70 PHFO 241327
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
327 AM HST Sun Jan 24 2021

PHZ121-250230-
/O.EXT.PHFO.SC.Y.0004.000000T0000Z-210128T0400Z/
/O.CAN.PHFO.GL.A.0002.210125T0400Z-210127T0400Z/
Alenuihaha Channel-
327 AM HST Sun Jan 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds 25 to 30 kt. Seas 8 to 12 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110>118-120-122>124-250230-
/O.EXT.PHFO.SC.Y.0004.000000T0000Z-210128T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
327 AM HST Sun Jan 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East to southeast winds 25 to 30 kt. Seas 8 to 13 feet.

* WHERE...All coastal waters except Alenuihaha Channel and 
  Maalaea Bay.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ119-250230-
/O.EXT.PHFO.SC.Y.0007.000000T0000Z-210128T0400Z/
Maalaea Bay-
327 AM HST Sun Jan 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...North winds 25 to 30 kt.

* WHERE...Maalaea Bay.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

Gibbs

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Jan 23, 3:30 AM HST, 23 minutes earlier.

Area forecast discussion, Jan 23, 3:30 AM HST, 23 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
330 AM HST Sat Jan 23 2021

.SYNOPSIS...
Strong and gusty trade winds will deliver passing clouds and showers
through the weekend, mainly dampening windward areas while a few
brief showers spread leeward. More widespread rainfall may develop
Monday into Wednesday as winds remain strong and shift to the
southeast. Breezy trades and fewer showers are expected after mid-
week.

&&

.DISCUSSION...
Windy and locally wet trade wind weather will prevail through the
weekend, with most clouds and showers focused over windward areas.
The strong trades will blow showers leeward on the smaller islands,
leading to prime rainbow weather. Strong winds will shift to the
southeast late Sunday, increasing the potential for widespread
cloudiness and rainfall starting on Sunday over the Big Island,
spreading to the other islands Monday and Tuesday, then diminishing
after mid-week. A Flood Potential Outlook (ESFHFO) has been issued
to highlight the potential for flooding rainfall.

Low clouds have increased in coverage upstream of the islands over
the past 12 to 24 hours, with a fair amount of open-celled showery
cumulus embedded in a strengthening trade wind flow. A surface high
centered far NE of the islands is in the process of being reinforced
by a stronger high, and is expected to build to near 1042 mb over
the next 24 hours before moving S and slowly weakening. A Wind
Advisory is in effect for a large portion of the area in
anticipation of the resultant increase in trade wind speeds.

Low-level moisture coming in with the trades will extend as high as
8-10 thousand feet through the weekend, due to the presence of weak
troughing in the mid- and upper-levels, which has led to a weakened
subsidence inversion. This will keep windward showers active,
especially during nights and mornings, with the strong trades
driving some raindrops leeward. However, most leeward communities
will receive little in the way of accumulation.

The development of a deep-layer low to the distant W and NW of the
islands is expected to cause the winds to veer to the SE late in the
weekend, while an associated moisture convergence band extending SE
from the low creeps towards the islands from the S. Latest guidance
indicates this band will move over portions of the islands from late
Sunday into Wednesday - bringing PWAT close to 2", layered
cloudiness, and the potential for widespread rainfall. Another key
ingredient typical of past flood events includes the presence of a
negatively-tilted upper trough that guidance concurrently depicts.

While abundant moisture is expected, the atmosphere is expected to
be only modestly unstable. In light of this, heavy showers have been
added to the forecast, while thunderstorms have been omitted. Some
mid-level warming may preclude the development of winter weather on
the Big Island Summits, but this is a low confidence forecast, and
may require significant changes. A drying trend is generally
expected after mid-week as the convergence band shifts W of the
area. High pressure to the distant NE will continue to support
locally strong trade winds.

&&

.AVIATION...
Breezy to locally strong trades will continue through the forecast
period. Windward showers will be common throughout this time with
frequent leeward drift of showers continuing through at least early
this morning, especially over Oahu. Further, the latest ground and
satellite observations support issuance of AIRMET Sierra for
mountain obscuration for Windward Oahu through Maui this morning.
Further expansion to Windward Kauai is plausible, but otherwise MVFR
conditions are expected to abate by late this morning. The trade
inversion will then begin to lift and weaken this afternoon in
response to an approaching trough, a trend that will accelerate into
tonight. Greater coverage of showers accompanied by a higher
probability for MVFR is forecast for tonight.

AIRMET Tango is in effect for moderate mechanical lee turbulence and
areas of strong surface winds.

&&

.MARINE...
A surface high far northeast of the area is generating moderate to
locally strong trade winds. The high will strengthen today,
increasing trade winds across the entire area through the first part
of next week. A Small Craft Advisory is in effect for all coastal
waters through Tuesday for strong to near gale force trade winds as
well as building seas from the trade wind swell and a large west-
northwest swell. A Gale Watch has also been issued for the
Alenuihaha Channel beginning Sunday evening.

Long-period energy from an incoming west-northwest swell has arrived
to Kauai and Oahu and should reach Maui later this morning.
This swell is expected to peak later today with an 18 second period
and surf potentially approaching warning level. A High Surf Advisory
(HSA) for exposed north and west facing shores of the smaller
islands is now in effect. The more westerly direction of this swell
will allow west facing shores of the Big Island to experience high
surf as well, likely by this afternoon, so they have been added to
the HSA. Swell and surf will lower gradually Sunday and Monday, then
become rather small for this time of year on Tuesday and Wednesday.

Trades will strengthen this weekend, resulting in rough, short-
period surf. An HSA is now in effect for exposed east facing shores
and may need to be extended as strong trades persist for several
days.

Small, mainly background, southerly swells are expected over the
next several days. A small bump in south-southwest surf is expected
to gradually fill in Monday, peak Monday night and Tuesday, then
lower Wednesday through Thursday.

&&

.HYDROLOGY...
For the National Weather Service in Honolulu to issue a Flood
Potential Outlook (ESFHFO), there needs to be a >50% chance of heavy
rainfall leading to flash flooding in the next 2 to 4 days, with the
event expected to affect two or more counties for at least 2 days.
These criteria are purposely stringent to prevent an over-issuance
of the product. The convergence band that is expected to develop
appears ripe for the development of training-type rainfall, where
heavy showers repeatedly form and move over the same areas. While
there is a chance this band remains over waters S of the islands,
the potential for it to bring an impactful rain event to the islands
next week was deemed great enough to warrant the issuance of the
Outlook.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM HST Sunday for Kauai Leeward-Kauai
Mountains-Oahu South Shore-Oahu Koolau-Olomana-Waianae Mountains-
Molokai Windward-Lanai Makai-Kahoolawe-Maui Windward West-Maui
Leeward West-Windward Haleakala-Leeward Haleakala-South Big
Island-Big Island North and East-Kohala-Big Island Interior.

High Surf Advisory until 6 AM HST Sunday for East facing shores of
Kauai Oahu Molokai Maui Big Island, North and West facing shores of
Kauai Niihau Oahu Molokai, North facing shores of Maui, and for West
facing shores of the Big Island.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu
Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County
Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo
Channel-Big Island Windward Waters-Big Island Leeward Waters-Big
Island Southeast Waters.

Gale Watch from Sunday evening through Tuesday afternoon for
Alenuihaha Channel.

Small Craft Advisory until 6 PM HST Sunday for Alenuihaha Channel.

&&

DISCUSSION...Birchard
AVIATION...JVC
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 3:33 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao36 hr
Jan 22, 4:19 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao7 days

Nearby

Gale Watches in Hawaii, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.